Pharm Final 1B Flashcards Preview

homework and test > Pharm Final 1B > Flashcards

Flashcards in Pharm Final 1B Deck (21):
1

In up to one third of all patients, morphine sulfate causes:

A. complete heart block.
B. severe hypotension.
C. nausea and vomiting.
D. a reflex tachycardia.

C

2

A patient receives several doses of the same drug within a short period of time, after which point the medication does not relieve his symptoms. Which of the following has MOST likely occurred?

A. Cross-tolerance
B. Down-regulation
C. Dependence
D. Tachyphylaxis

D

3

Cross-tolerance to a medication occurs when:

A. the body's metabolism increases, resulting in a decreased concentration of the
medication present near receptor sites.
B. repeated exposure to a medication causes an abnormal tolerance to the adverse or
therapeutic effects of the medication.
C. repeated exposure to a medication within a particular class causes tolerance to other
medications in the same class.
D. repeated doses of a medication within a short time rapidly cause tolerance, which
renders the medication ineffective.

C

4

Which of the following statements regarding pharmacology is correct?

A. Evidence-based guidelines, while helpful, are not the primary factor that drives
medication administration.
B. The selection and administration of most medications are based largely on
anecdotal research.
C. Despite the advanced science of pharmacology, adverse reactions
are commonplace.
D. The action of the human body in response to a particular medication is c
E. alled pharmacology.

C

5

Ipratropium bromide (Atrovent) causes bronchodilation by:

A. antagonizing muscarinic receptors.
B. agonizing nicotinic receptors.
C. agonizing beta-2 receptors.
D. antagonizing beta-2 receptors.

A

6

Catecholamines and sympathomimetic medications should be administered with caution because they:

A. have an average duration of action of between 24 and 48 hours.
B. can increase cardiac workload and myocardial oxygen demand.
C. are associated with paradoxical bradycardia in younger patients.
D. have a tendency to cause a significant decrease in cardiac output.

B

7

For which of the following conditions may a patient be prescribed furosemide?

A. Reactive airway disease
B. Low serum potassium
C. Kidney dysfunction
D. Chronic dehydration

C

8

Lidocaine is an antidysrhythmic that works by:

A. blocking sodium channels in the Purkinje fibers and ventricle.
B. displacing calcium at certain receptor sites in the myocardium.
C. antagonizing beta-adrenergic receptors in the myocardium.
D. increasing the duration of phases 1, 2, and 3 of the cardiac cycle.

A

9

ACE inhibitor medications lower blood pressure by:

A. increasing cardiac afterload and reducing cardiac output.
B. blocking the release of angiotensin I from the renal system.
C. selectively binding to alpha-1 and alpha-2 receptors.
D. blocking the conversion of angiotensin I to angiotensin II.

D

10

A medication undergoes first-pass metabolism in the:

A. spleen.
B. stomach.
C. liver.
D. bone marrow.

C

11

A medication that initiates or alters a cellular activity by attaching to receptor sites and prompting a cell response is said to be:

A. an agonist.
B. synergistic.
C. an antagonist.
D. a competitive binder.

A

12

The ability of a medication to initiate or alter cell activity in a therapeutic or desired manner is referred to as:
Choose one answer.
A. potency.
B. the threshold level.
C. efficacy.
D. affinity.

C

13

In general, alpha-adrenergic receptor antagonists:

A. lower the blood pressure.
B. increase vascular resistance.
C. are used for hypotension.
D. decrease the heart rate.

A

14

Beta blockers should be used with extreme caution in patients with reactive airway because:

A. they inhibit catecholamine release, potentially causing bronchoconstriction.
B. beta-1 receptor antagonism will result in profound bronchoconstriction.
C. beta-2 receptors can potentially be antagonized, resulting in bronchospasm.
D. there are no beta-blockers that selectively target beta-1 receptors only.

C

15

Glucagon is used in the treatment of beta-blocker overdose because it:

A. causes vasoconstriction and increases blood pressure.
B. activates beta-1 receptors and increases the heart rate.
C. blocks alpha-2 receptors and increases blood pressure.
D. produces positive inotropic and chronotropic effects.

D

16

A medication that has a narrow therapeutic index:

A. should not be given because its effects are too harmful.
B. is safe to give because the chance of toxicity is remote.
C. can be given, but not without close patient monitoring.
D. should not be given to patients over 50 years of age.

C

17

A medication is called an antagonist if:

A. it attaches to a receptor site and produces an effect or series of effects.
B. it stimulates a receptor site to cause the response that that receptor normally causes.
C. the chemical mediator of a receptor has a higher affinity than the medication.
D. it has a higher affinity for the receptor site than the chemical mediator.

D

18


Which of the following describes first-order elimination?

A. Biotransformation in the liver converts a substance to an active or inactive metabolite.
B. A fixed amount of a substance is removed, regardless of the total amount in the body.
C. The more of a substance that is in the plasma, the less the body works to eliminate it.
D. The rate of elimination is directly influenced by the plasma levels of the substance.

D

19

Neuromuscular blocking agents achieve chemical paralysis by:

A. agonizing muscarinic receptor sites and increasing acetylcholine production.
B. blocking the action of the sodium-potassium pump, causing muscle paralysis.
C. binding to nicotinic receptor sites on muscle cells and antagonizing acetylcholine.
D. inhibiting cerebellar activity, thereby decreasing voluntary muscle movement.

C

20

Physiologic drug antagonism occurs when:

A. the action of one medication increases or decreases the ability of another medication
to be absorbed by the body.
B. two medications, each producing identical effects, are present simultaneously,
resulting in an enhanced physiologic response.
C. the effect of one medication is enhanced by the presence of another medication,
which does not have the ability to produce the same effect.
D. two medications, each producing opposite effects, are present simultaneously,
resulting in minimal or no clinical changes.

D

21

An undesirable clinical change caused by a medication that causes some degree of harm or discomfort to the patient is called a :

A. adverse effect.
B. side effect.
C. idiosyncrasy.
D. placebo effect.

A